Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 192, NWS Kansas City, MO

July 13, 20154 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2015, 4:13 PM CDT for 4 counties in Missouri. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2015, 4:13 PM CDT (21:13 UTC)
Expired
Jul 13, 2015, 5:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grundy County, MO, Mercer County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:16 PM CDTTSTM WND DMGPrinceton, MO6 INCH TREE LIMB DOWN, ALONG WITH NUMEROUS 2-3 INCH LIMBS DOWN IN CITY.
Jul 13, 4:33 PM CDTHAIL 12 W Milan, MO2 MILES WEST OF MILAN QUARTER SIZE HAIL.
Jul 13, 4:40 PM CDTTSTM WND DMG2 N Milan, MOBROKEN TREE LIMB 2 INCHES IN DIAMETER.
Jul 13, 4:40 PM CDTHAIL 1Milan, MO
Jul 13, 4:50 PM CDTTSTM WND DMGGreen City, MOTREE LIMBS DOWN 2 INCHES IN DIAMETER.
Jul 13, 4:51 PM CDTTSTM WND DMG6 S Unionville, MOUPROOTED TREE
Jul 13, 5:04 PM CDTHAIL 12 W Milan, MO2 MILES WEST OF MILAN QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2018 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS53 KEAX 132113
SVREAX
MOC079-129-171-211-132200-
/O.NEW.KEAX.SV.W.0192.150713T2113Z-150713T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN NORTH CENTRAL MISSOURI...
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHWESTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 500 PM CDT

* AT 413 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRINCETON...
  OR 17 MILES NORTH OF TRENTON...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MILAN...UNIONVILLE...PRINCETON...GREEN CITY...MERCER...
  GREENCASTLE...SPICKARD...GALT...NEWTOWN...HUMPHREYS...POLLOCK...
  LUCERNE...HARRIS...OSGOOD...WINIGAN...MILL GROVE...MODENA...
  LEMONS...REGER AND GREEN CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4048 9285 4004 9286 4005 9314 4021 9374
      4053 9370
TIME...MOT...LOC 2113Z 275DEG 35KT 4033 9360 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAIR
2 follow-up statements
160 
WWUS53 KEAX 132136
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT MON JUL 13 2015

MOC079-132146-
/O.CAN.KEAX.SV.W.0192.000000T0000Z-150713T2200Z/
GRUNDY MO-
436 PM CDT MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRUNDY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4048 9285 4004 9286 4005 9314 4011 9335
      4027 9336 4027 9347 4052 9359
TIME...MOT...LOC 2136Z 275DEG 35KT 4031 9330 

$$

MOC129-171-211-132200-
/O.CON.KEAX.SV.W.0192.000000T0000Z-150713T2200Z/
MERCER MO-SULLIVAN MO-PUTNAM MO-
436 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN MERCER...SULLIVAN AND SOUTHWESTERN PUTNAM COUNTIES...

AT 436 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF MILAN...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MILAN...UNIONVILLE...GREEN CITY...MERCER...GREENCASTLE...NEWTOWN...
HUMPHREYS...POLLOCK...LUCERNE...HARRIS...OSGOOD...WINIGAN...LEMONS...
REGER AND GREEN CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4048 9285 4004 9286 4005 9314 4011 9335
      4027 9336 4027 9347 4052 9359
TIME...MOT...LOC 2136Z 275DEG 35KT 4031 9330 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAIR
227 
WWUS53 KEAX 132144
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT MON JUL 13 2015

MOC129-132153-
/O.CAN.KEAX.SV.W.0192.000000T0000Z-150713T2200Z/
MERCER MO-
444 PM CDT MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MERCER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4048 9285 4004 9286 4006 9313 4015 9332
      4050 9330
TIME...MOT...LOC 2143Z 275DEG 35KT 4030 9320 

$$

MOC171-211-132200-
/O.CON.KEAX.SV.W.0192.000000T0000Z-150713T2200Z/
SULLIVAN MO-PUTNAM MO-
444 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SULLIVAN AND SOUTHWESTERN PUTNAM COUNTIES...

AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MILAN...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MILAN...UNIONVILLE...GREEN CITY...GREENCASTLE...POLLOCK...LUCERNE...
LEMONS...WINIGAN...REGER AND GREEN CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4048 9285 4004 9286 4006 9313 4015 9332
      4050 9330
TIME...MOT...LOC 2143Z 275DEG 35KT 4030 9320 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:21 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 13, 3:21 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT MON JUL 13 2015

.DISCUSSION...
Issued at 319 PM CDT MON JUL 13 2015

A surface front extends from north central missouri to north central
Kansas. Convection has developed behind the front in southeastern
Nebraska and northwestern Missouri. Instability is extreme and shear
is supportive of organized storms. However, storms have been
struggling to really intensify beyond just pulsey multicell type
updrafts. Given the extreme instability and supportive shear, storms
could become severe at any time as the front slowly slides
southward. With large downdraft CAPE values, damaging winds would be
the biggest threat, but the extreme CAPE and healthy shear suggest
hail would also be possible. But very warm temperatures may inhibit
the maximum size a bit. As shear increase to the east, around the
Kirksville area, the ongoing storms will need to watched closely to
see if the organize into a more widespread severe event.

While there is some uncertainty with how convection and its cloud
cover will evolve over the next 24 hours, there is enough confidence
at this point to forecast heat index values back in the 100 to 105
degree range. This is mainly for along and south of the missouri
river. So will continue the heat advisory for along and south of the
Missouri River through Tuesdays evening. Since heat indices are not
expected to be as hot as Monday, this downgrades the heat warning.
Confidence isn't high enough at this point to go with anything
beyond tomorrow.

The overall pattern doesn't change much through the remainder of the
forecast. A flattening of the ridge Wednesday into Thursday suggest
a bit cooler temperatures and an increased chance for convection to
work into the forecast area. By the end of the week, the ridge
restrengthens and highs climb back into the mid to potentially upper
90s, as opposed to the lower 90s Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1224 PM CDT MON JUL 13 2015

VFR conditions will persist through most of the forecast period.
Afternoon convection is possible as a frontal boundary sinks south
through the afternoon hours. Given the uncertainty of afternoon
development, have gone with vcts for the time being. Otherwise,
winds will vary as the boundary continues to push south overnight,
with continued VFR conditions through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ025-
     057-060-102>105.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Tuesday for
     KSZ057-060-103>105.

MO...HEAT ADVISORY until 9 PM CDT Tuesday for MOZ032-033-039-040-045-
     046.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening for
     MOZ001>008-011>017-020>024-028>031-037-038-043-044-053-054.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Tuesday for
     MOZ028>031-037-038-043-044-053-054.

     HEAT ADVISORY until 9 PM CDT this evening for MOZ025.

&&

UPDATE...CDB
DISCUSSION...CDB
AVIATION...Welsh

In the hours before

Local storm report, Jul 13, 3:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BURLINGTON JUNCTION     40.45N 95.07W
07/13/2015  E1.25 INCH       NODAWAY            MO   PUBLIC

            RECIEVED FROM FACEBOOK

&&

CUTTER
Local storm report, Jul 13, 3:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             2 NE BURLINGTON JUNCTIO 40.47N 95.04W
07/13/2015  E0.88 INCH       NODAWAY            MO   PUBLIC

&&

JWELSH
Local storm report, Jul 13, 3:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     GRANT CITY              40.49N 94.41W
07/13/2015                   WORTH              MO   LAW ENFORCEMENT

            BROKEN TREE LIMB 1 INCH IN DIAMETER.

&&

JWELSH
Local storm report, Jul 13, 3:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 S HATFIELD            40.46N 94.15W
07/13/2015  E0.88 INCH       HARRISON           MO   PUBLIC

&&

JWELSH
Local storm report, Jul 13, 3:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 SE CLEARMONT          40.47N 94.98W
07/13/2015  E1.00 INCH       NODAWAY            MO   STORM CHASER

0250 PM     HAIL             4 E PICKERING           40.45N 94.77W
07/13/2015  M1.75 INCH       NODAWAY            MO   STORM CHASER

&&

MJ
Local storm report, Jul 13, 3:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 SE HATFIELD           40.47N 94.07W
07/13/2015  E0.88 INCH       HARRISON           MO   PUBLIC

&&

JWELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:09 PM CDTSpecial Weather StatementEAXMercer36 min
Jul 13, 2:37 PM CDTSpecial Weather StatementEAXNodaway23 min
Jul 13, 2:41 PM CDTSevere Thunderstorm WarningEAXNodaway34 min
Jul 13, 3:08 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Nodaway, Worth37 min
Jul 13, 3:33 PM CDTHeat AdvisoryEAXBates, Carroll, Cass, Clay, Henry, Jackson and 4 more29 hr
Jul 13, 3:36 PM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer39 min
Jul 13, 4:52 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan46 min
Jul 13, 5:48 PM CDTSpecial Weather StatementEAXJackson27 min
Jul 13, 6:04 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette26 min
Jul 13, 6:29 PM CDTSevere Thunderstorm WarningEAXLafayette34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.